Horse Side Vet Guide ®

Equine Health Resource

Medication or Vaccine Given, Concerned about Adverse Reaction

Code Red - Call Your Vet Immediately, Even Outside Business Hours

Code Red - Call Your Vet Immediately, Even Outside Business Hours

  • If you have any questions about reaction to a medication given.

If you or your vet has recently given your horse a medication or vaccine, it is important to monitor the horse for an adverse reaction afterwards. While adverse reactions are rare, they do occur.

Common reactions include a procaine penicillin reaction (when accidentally injected into the vein, a serious and often violent response quickly ensues), intracarotid injection (misdirected IV injection into the carotid artery, causing an almost immediate seizure-like response with the horse falling and flailing on the ground), allergic or anaphylactic reactions (resulting in swellings, bumps, hives, itchiness, and/or difficulty breathing), and local inflammatory reactions (swelling, redness) that can occur soon after injection or hours later.

WHAT TO DO

Depending on the medication given and your horse’s response, this could be a veterinary emergency. Additionally, you should consider your own safety when handling a horse experiencing a severe medication-related reaction. When in doubt, call your vet immediately and discuss your findings and concerns.

WHAT YOUR VET DOES

Your vet’s action is determined by the specific situation. In some cases, your vet may advise a “wait and see” approach. In others, they will want to immediately examine the horse and possibly treat it preemptively.

Author: Doug Thal DVM Dipl. ABVP

CONTACT US

We're not around right now. But you can send us an email and we'll get back to you, asap.

Sending